Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Allergy

Penicillin allergy often inaccurately recorded by healthcare professionals

Researchers find that only one-third of medical records accurately reflected patients’ reported allergic reactions to penicillin.

Penicillin rash in the arm, allergic reaction of patient to penicillin

Source: Centers for Disease Control and Prevention

Researchers interviewed 100 people with documented penicillin allergy and compared the results with their electronic medical record

Inaccurate recording of penicillin allergy may lead to unnecessary avoidance of first-line antibiotic therapy in patients who do not have a true allergy but also to serious adverse reactions in truly allergic patients.

In a study, researchers interviewed 100 people with documented penicillin allergy and compared the results with their electronic medical record at a US teaching hospital.

They found that only 32 patients had an accurately recorded penicillin allergy and penicillin allergy was underreported for 43 patients. Documentation was poor across all professions; accurate entries were made by 23% of pharmacists, compared with 28% of physicians, 32% of nurses and 43% of advanced practice professionals.

Reporting in the Annals of Allergy, Asthma & Immunology[1] (online, 31 May 2017), the researchers say that adopting a standardised approach to obtaining and recording penicillin allergy history could improve documentation and support antibiotic stewardship initiatives.

Citation: Clinical Pharmacist DOI: 10.1211/CP.2017.20203051

Readers' comments (2)

  • We're often asked to annotate records/MAR sheets for residential/nursing home patients with records of their "allergies". There's the usual "trimethoprim makes me feel sick" type "allergy" but also "patient allergic to beta-blockers" when they're not allergic, they're asthmatic!!!

    I do try to challenge these things but it nearly always falls on deaf ears. In fact, a couple of months ago I was asked to dispense bisoprolol for a patient new to a nursing home who was "allergic to beta-blockers" and assured it was "OK, she's had it for years".

    It's an absolute minefield - I'd hate to be responsible for the delayed prescribing of an antibiotic for meningitis because a surgery didn't have cefotaxime in stock but penicillin G available, because of an incorrect declaration of an allergy on one of my MAR sheets. I'd also hate to be responsible for the supply of something responsible for an allergic event after I'd "convinced" a patient/home that they weren't truly allergic to that agent.

    Would be interested to hear CQC's take...

    Unsuitable or offensive? Report this comment

  • In March 2017 the Drugs and Therapeutics Bulletin published a
    comprehensive article on this topic.
    'Penicillin allergy -getting the label right'.
    The authors noted that only a minority of patients with a label of penicillin allergy actually have the condition confirmed.
    The authors also stated that the term 'allergy' may be incorrectly applied to adverse reactions that do not have an immunological basis.
    The importance of sharing information on allergies etc. with patients and their carers was noted.
    This is especially important for patients with learning/intellectual disabilities and their formal or informal carers.

    Unsuitable or offensive? Report this comment

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Penicillin rash in the arm, allergic reaction of patient to penicillin

Jobs you might like

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.